Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 29, 2010, 2:18 PM MST for Pima County, Arizona. It was in force for 117 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2010, 2:18 PM MST (21:18 UTC)
- Expired
- Jul 29, 2010, 4:15 PM MST
- In force
- 117 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:05 PM MST | FLASH FLOOD | 9 Wnw Tucson, AZ | SWEETWATER WASH FLOODING...COVERING CAMINO DEL CERRO ROAD. RAINFALL AMOUNT OF 1.1 INCHES IN LESS THAN ONE HOUR. |
| Jul 29, 3:30 PM MST | FLASH FLOOD | 8 Nw Tucson, AZ | SILVERBELL ROAD FLOODED NEAR CAMINO DEL CERRO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1915 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
452 WGUS55 KTWC 292118 FFWTWC AZC019-292315- /O.NEW.KTWC.FF.W.0024.100729T2118Z-100729T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST THU JUL 29 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 415 PM MST * AT 209 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 6 MILES EAST OF SAGUARO NATIONAL PARK WEST...OR 10 MILES WEST OF TUCSON...WITH LITTLE MOVEMENT. * THE STORM PRODUCING FLASH FLOODING WILL IMPACT SAGUARO NATIONAL PARK WEST AND THE FAR WEST SIDE OF TUCSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3235 11130 3242 11114 3226 11098 3217 11123 $$ MINNICK
3 follow-up statements
276 WGUS75 KTWC 292154 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 254 PM MST THU JUL 29 2010 AZC019-292315- /O.CON.KTWC.FF.W.0024.000000T0000Z-100729T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 254 PM MST THU JUL 29 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR CENTRAL PIMA COUNTY... AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A WEAKENING THUNDERSTORM PRODUCING FLASH FLOODING OVER THE TUCSON MOUNTAINS ON THE WEST SIDE OF TUCSON. DOPPLER RADAR INDICATES THAT OVER TWO INCHES OF RAIN HAS FALLEN IN LESS THAN ONE HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO NATIONAL PARK WEST...PICTURE ROCKS AND SILVERBELL ROAD BETWEEN SWEET WATER ROAD AND CORTARO ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3235 11130 3242 11114 3226 11098 3217 11123 $$ MINNICK
011 WGUS75 KTWC 292218 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 318 PM MST THU JUL 29 2010 AZC019-292315- /O.CON.KTWC.FF.W.0024.000000T0000Z-100729T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 318 PM MST THU JUL 29 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR CENTRAL PIMA COUNTY... AT 306 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM THAT HAS NOW DISSIPATED OVER THE TUCSON MOUNTAINS. SWEETWATER WASH WAS FLOODED AND COVERING CAMINO DEL CERRO ON THE WEST SIDE OF TUCSON. THE SAME SPOTTER REPORTED 1.10 INCHES OF RAIN IN LESS THAN AN HOUR...AND DOPPLER RADAR INDICATES THAT EVEN HEAVIER RAIN... PERHAPS AS MUCH AS 3 INCHES...FELL NEAR WASSON PEAK BETWEEN 2 AND 3 PM. OTHER WASHES FLOWING OUT OF THE TUCSON MOUNTAINS ARE LIKELY TO FLOOD STREETS AND ROADS ALONG AND WEST OF SILVERBELL ROAD...AND OVER A LARGE PORTION OF SAGUARO NATIONAL PARK WEST. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICTURE ROCKS AND SAGUARO NATIONAL PARK WEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3235 11130 3242 11114 3226 11098 3217 11123 $$ PYTLAK
853 WGUS75 KTWC 292310 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 410 PM MST THU JUL 29 2010 AZC019-292315- /O.EXP.KTWC.FF.W.0024.000000T0000Z-100729T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 410 PM MST THU JUL 29 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR CENTRAL PIMA COUNTY... THE THREAT OF FLASH FLOODING HAS DIMINISHED. HOWEVER...SMALL STREAMS AND WASHES WILL CONTINUE TO FLOW INTO THIS EVENING. LAT...LON 3235 11130 3242 11114 3226 11098 3217 11123 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:34 PM MST, 44 minutes earlier.
Area forecast discussion, Jul 29, 1:34 PM MST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 134 PM MST THU JUL 29 2010 .SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE IN PLACE OVER SOUTHEAST ARIZONA WILL BRING INCREASED THUNDERSTORM CHANCES THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING AND ISOLATED MICROBURSTS WILL BE THE MAIN THREATS. && .DISCUSSION...THUNDERSTORMS FORMED IN LOW LEVEL MOISTURE CONVERGENCE AREA FROM TUCSON WESTWARD. STORMS HAVE PRODUCED SMALL POCKETS OF HEAVY RAIN BUT ARE SHOWING ENOUGH FORWARD MOVEMENT NOT TO DWELL OVER THE SAME AREA FOR TOO LONG. SUBSIDENT AREA ASSOCIATED WITH NEW MEXICO UPPER CIRCULATION CURRENTLY RESPONSIBLE FOR LACK OF ACTIVITY IN GRAHAM AND COCHISE COUNTIES. HOWEVER AS IT WEAKENS...EXPECT AT LEAST SOME STORMS THERE LATE THIS AFTERNOON AND INTO THIS EVENING. THIS SCENARIO IS SUGGESTED BY 15Z SREF AND NAM ALTHOUGH THE 18Z VERSION HAS BACKED OFF SOMEWHAT. DUE TO THE LATE ONSET OF STORMS EAST...WHICH WILL CUT DOWN ON THE OVERALL DURATION HAVE OPTED NOT TO ISSUE A FLASH FLOOD WATCH...ALTHOUGH SOME AREAS OF HEAVY RAIN ARE STILL A GOOD POSSIBILITY. AS EVIDENCED BY SPC DROPPING SLIGHT RISK FROM THEIR SEVERE THUNDERSTORM OUTLOOK...MID/UPPER LEVEL WIND FIELDS HAVE NOT INCREASED AS MUCH AS WAS ANTICIPATED SO DOWNBURST THREAT LESS THAN INITIALLY EXPECTED...BUT ISOLD DAMAGING WINDS STILL POSSIBLE THIS AFTERNOON. FRIDAY/SATURDAY...UPPER CIRCULATION MOVING W FROM NM WEAKENS FURTHER WHILE THE ONE OVER BAJA NUDGES SLIGHTLY NORTHWARD. THIS MAY ACTUALLY CREATE A MORE CONDUCIVE ENVIRONMENT TO LIFT MOISTURE REMAINING IN PLACE. HAVE MAINTAINED OR SLIGHTLY RAISED POPS. LATEST SREF CONTINUES TO POINT TO MORE WIDESPREAD HEAVIER RAIN SO FLASH FLOOD WATCH MAY END UP MORE SUITED FOR FRIDAY AND/OR SATURDAY THAN TODAY. MODELS LOOK MORE ACTIVE SUN AND MON THAN DURING PREVIOUS RUNS BUT FOCUS MAY NEVERTHELESS BE SHIFTING INTO NWD CWFA AND NORTHWARD. DID RAISE SOME OF THE OVERNIGHT POPS SAT NGT AND SUN NGT THOUGH DUE TO CONTINUED DEEP MOISTURE AND DISTURBANCES IN THE AREA. DID NOT MAKE MUCH IN THE WAY OF CHANGES TO LATER PERIODS AT THIS TIME. MODELS SUGGEST THAT TUES/WED COULD BE LESS ACTIVITY THAN OF LATE BUT THAT COULD CERTAINLY CHANGE. && .AVIATION...SCT-LCLY TSRA WILL HAVE SCT-BKN BASES AROUND 5-7KFT WITH CIGS/VSBYS REACHING THE MVFR CATEGORY AT TIMES IN TSRA WITH MOUNTAINS OBSCURATIONS PREVALENT THROUGH 03Z. AFT 03Z EXPECT ISOLD SHOWERS WITH SCT-BKN BASES OF 7-9KFT AGL ALTHOUGH LOWER CLOUDS AND FOG OBSCURING MOUNTAINS WILL BE POSSIBLE FROM 05Z-13Z. SFC WINDS WILL BE LESS THAN 10 KTS...EXPECT GUSTS NEAR 40 KTS NEAR THE STRONGER THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. DROZD/KAHLER WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 9:43 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 943 AM MST THU JUL 29 2010 AZZ019-029>035-300700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 943 AM MST THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING WITH DAMAGING WIND GUSTS FROM WET MICROBURTS THE MAIN THREAT. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD THROUGH THE EVENING HOURS. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS TO 60 MPH. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH THE WEEKEND...AND INTO NEXT WEEK. LOCALLY DAMAGING WINDS FROM STRONG THUNDERSTORMS ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DROZD WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 29, 11:56 AM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1156 AM MST THU JUL 29 2010 AZZ029-291945- SOUTHEAST PINAL COUNTY AZ- 1156 AM MST THU JUL 29 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 1245 PM MST... AT 1150 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST EAST OF RED ROCK ALONG INTERSTATE 10...OR ABOUT 10 MILES NORTHWEST OF MARANA...MOVING NORTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAIN OF OVER AN INCH IN LESS THAN A HALF AN HOUR. AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK AND PICACHO PEAK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BE PREPARED FOR SHARP VISIBILITY REDUCTIONS IN HEAVY RAIN ALONG INTERSTATE 10. && LAT...LON 3267 11147 3267 11123 3253 11114 3252 11137 TIME...MOT...LOC 1855Z 158DEG 6KT 3257 11127 PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 28, 6:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 112 min |
| Jul 28, 6:43 PM MST | Special Weather Statement | TWC | Greenlee | 62 min |
| Jul 28, 7:14 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 71 min |
| Jul 28, 7:17 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 4 hr |
| Jul 28, 11:07 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 113 min |
| Jul 29, 11:56 AM MST | Special Weather Statement | TWC | Pinal | 49 min |
| Jul 29, 12:37 PM MST | Areal Flood Advisory | TWC | Pinal | 113 min |
| Jul 29, 1:14 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 29, 1:19 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 26 min |
| Jul 29, 2:28 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 29, 3:50 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 115 min |
| Jul 29, 4:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.